Lightning, Clark
- When
- July 22, 10:30 PM PST to 10:40 PM PST
- Where
- Clark County, 1.83 mi SW of East Las Vegas
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.100, -115.092
Lightning struck and set afire two palm trees.
Monsoon moisture continued to fuel scattered thunderstorms over the Mojave Desert. One storm produced high winds along the Colorado River, and another cluster of storms produced lightning damage in Las Vegas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Monsoon moisture continued to fuel scattered thunderstorms over the Mojave Desert. One storm produced high winds along the Colorado River, and another cluster of storms produced lightning damage in Las Vegas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 22, 7:47 PM PST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 847 PM PDT WED JUL 22 2009 .SYNOPSIS...HIGH PRESSURE OVER UTAH TONIGHT WILL BECOME CENTERED NEAR THE FOUR CORNERS AREA THURSDAY AND WILL REMAIN IN THAT AREA THROUGH THE WEEKEND. THIS WILL RESULT IN A FAIRLY MOIST SOUTHEAST FLOW WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. && .UPDATE...THUNDERSTORM ACTIVITY IS WANING OVER MOHAVE COUNTY WHERE COVERAGE WAS MAXIMIZED THIS AFTERNOON...BUT CLOUDS AND RADAR RETURNS ARE INCREASING FROM LAS VEGAS WEST INTO SOUTHEAST CALIFORNIA. SUSPECT THIS IS DUE TO OUTFLOW FROM THE EARLIER MOHAVE COUNTY STORMS PENETRATING INTO AIR WHICH WAS UNDISTURBED THIS AFTERNOON. WEAK INSTABILITY SUGGESTS THAT ANY STORMS WHICH CAN DEVELOP WILL BE UNLIKELY TO PERSIST BEYOND MIDNIGHT...SO EVENING WORDING IN THE CURRENT FORECAST STILL LOOKS OKAY. NO UPDATE PLANNED AT THIS TIME...BUT WILL PROBABLY UPDATE SHORTLY BEFORE MIDNIGHT TO REMOVE EVENING POPS OR KEEP THEM GOING ALL NIGHT AS APPROPRIATE. && .PREV DISCUSSION... 255 PM PDT WED JUL 22 2009 .SHORT TERM...HIGH PRESSURE OVER UTAH TONIGHT WILL SHIFT OVER THE FOUR CORNERS AREA FOR THURSDAY AND FRIDAY. THIS WILL CAUSE THE FLOW TO BECOME SOUTHEASTERLY WITH AN INCREASE IN MOISTURE AND AN INCREASE IN THUNDERSTORM COVERAGE. ISOLATED THUNDERSTORMS WILL PERSIST THIS EVENING WITH GENERALLY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EXPECTED IN MOST ZONES THURSDAY AND FRIDAY WITH THE HIGHEST PROBABILITY IN THE EASTERN HALF OF THE FORECAST AREA. MAXIMUM TEMPERATURES WILL PROBABLY BE PRETTY CLOSE TO NORMAL THURSDAY AND FRIDAY ALTHOUGH 12Z MAV IS ABOVE NORMAL FOR THURSDAY. I THINK THAT WITH THE HIGH MOVING AWAY SOMEWHAT AND A DECENT AMOUNT OF AFTERNOON CLOUD COVER THAT MAX TEMPS WILL HAVE TROUBLE WARMING TO ABOVE NORMAL. .LONG TERM...THE LATEST MODEL FORECAST IN THE EXTENDED HAS A POTENTIALLY ACTIVE THUNDERSTORM DAY ON SATURDAY WITH ABUNDANT AVAILABLE MOISTURE AND WEAK TO MODERATE INSTABILITY. THIS WILL DEPEND ON THE EXTENT AND LOCATION OF DEBRIS CLOUDS FROM PREVIOUS DAY CONVECTION AND WHETHER ANY FORCING MECHANISM IS PRESENT. LESS COVERAGE FOLLOWS ON SUNDAY AND THROUGH THE MIDDLE OF NEXT WEEK AS THE HIGH RE-CENTERS ITSELF BACK TO THE WEST AND MOISTURE DECREASES. IF THIS ALL PLAYS OUT AS MODELS CURRENTLY SAY...TEMPERATURES WILL LIKELY START OUT BELOW NORMAL SATURDAY AND THEN WARM BACK ABOVE NORMAL BY MONDAY. .AVIATION...FOR MCCARRAN...THUNDERSTORM ACTIVITY THROUGH 230 PM HAS GENERALLY BEEN SOUTH OF THE PEACH SPRINGS CORRIDOR BUT STORMS ARE BEGINNING TO BUILD FURTHER TO THE NORTH. ATMOSPHERIC CONDITIONS ARE BECOMING MORE FAVORABLE EAST AND NORTHEAST OF THE VALLEY WHERE THE STEERING FLOW COULD POTENTIALLY BRING STORMS INTO THE VALLEY LATER THIS AFTERNOON AND EVENING. THE MAIN THREATS WITH ANY STORMS THAT FORM WILL BE GUSTY AND ERRATIC WINDS AND POSSIBLE BRIEF HEAVY DOWNPOURS THAT COULD LOWER CIGS AND VSBY. OTHERWISE...WINDS WILL GENERALLY REMAIN UNDER 10 KTS AND CIGS WILL MAINLY BE AOA 15K FEET. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED TSRA ACROSS MUCH OF THE AREA THROUGH THE REST OF THE AFTERNOON AND EVENING. AN NORTHEAST TO SOUTHEAST STEERING FLOW WILL GENERATE STORMS FROM THE EAST TO THE WEST. THE MAIN CONCERN IN AND NEAR STORMS WILL BE GUSTY AND ERRATIC WINDS AND BRIEF HEAVY DOWNPOURS THAT COULD LOWER CIGS AND VSBY. AWAY FROM TSTMS...WINDS WILL FOLLOW DIURNAL TRENDS AND CLOUD CIGS WILL MAINLY BE AOA 15K FEET. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && MORGAN/HARRISON/SALMEN HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 631 AM PDT WED JUL 22 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-230700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 631 AM PDT WED JUL 22 2009 /631 AM MST WED JUL 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP OVER THE MOUNTAINS LATE THIS MORNING THROUGH THIS AFTERNOON. A WEAK CIRCULATION ALOFT COULD HELP ENHANCE STORM DEVELOPMENT OVER THE EASTERN MOJAVE DESERT. THE MAIN HAZARDS WILL BE ISOLATED STRONG WINDS GUSTS...BRIEF HEAVY RAIN AND LIGHTNING BEFORE THUNDERSTORM COVERAGE DIMINISHES THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN INCREASINGLY MOIST SOUTHEAST FLOW THURSDAY AND FRIDAY MAY RAISE THE POTENTIAL FOR HEAVY RAIN AND ASSOCIATED FLASH FLOODING WITH THUNDERSTORMS GOING INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. JA
The Las Vegas radar (KESX), 48 km away, was scanning. The volume nearest the first event began at 06:28 UTC.
1 lightning. Local standard time, as filed.
Lightning struck and set afire two palm trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175863.